Get E-Book on COVID-19

Q. My brother has breathing difficulty after drinking toilet cleaner as an act of suicide attempt. Please help.

Answered by
Dr. Nagaraj Patil
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Aug 09, 2020

Hello doctor,

My brother is under psychiatric treatment and for the past few days, he had suicidal thoughts and yesterday, he drank 100 ml of toilet cleaner. We took him to the nearby hospital and got his stomach clear. His pulse and BP were normal and doctor prescribed syrup Ulgel and asked to give for every two hours. We brought back home, but he could not sleep yesterday night. If he lies down, he finds difficulty in breathing and cough is coming. Now he could not breathe normally and wheeze sound is coming while exhaling. Is this normal? Please let us know what is to be done.

Dr. Nagaraj Patil

General Medicine Internal Medicine
#

Hi,

Welcome to icliniq.com.

As he drank a chemical (toilet cleaner is an acidic chemical), he will have erosions in his stomach leading to acid secretion. This acid may regurgitate through food pipe when he lies down to cause cough. There is a possibility of aspiration (entry of chemical into the lungs) leading to damage to part of lung and pneumonia (which is called chemical pneumonitis in medical terms). However, this develops over 24-48 hours. If this has happened, he will have breathing difficulty and wheezing sounds. Continue to use Ulgel as your doctor suggested. Get a chest x-ray done to see if he has developed pneumonia. If yes, he should be started on antibiotics.

As you mentioned, your brother is on treatment for psychiatric conditions. Advised to keep your psychiatrist informed on this. He may look into the medications prescribed as certain antipsychotics known to produce suicidal thoughts in patients in the initial few weeks of starting treatment. Let us connect again once the chest x-ray is done.


Was this answer helpful?

 | 

Related Questions:
Kindly suggest treatment for lack of sleep and anxiety.
What should I take for unbearable burning sensation in stomach?
Could BPA overexposure lead to erection problem?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can masturbation cause muscle twitches?

Query: Hi doctor, I am suffering from muscle twitches, joint pain and extreme body weakness for over three to four months. My skin has become dry. My finger knuckles has got black pigmentation. My neurologist tells me that my reflexes are normal. I have a history of masturbation from my teenage and I als...  Read Full »

I have throat inflammation after drinking phenyl. What shall I do now?

Query: Hi doctor, I drank about 5 mL of white phenyl disinfectant. Following which I had a headache and took Allegra and Avil tablet. There is inflammation in my throat and ear. Today, I took Pantos tablet, Sucralfate and Oxetacaine suspension and Ultracet. What shall I do now?  Read Full »

Are cold with chest pain and fatigue symptoms of pneumonia?

Query: Hello doctor, I am an 18-year-old female. I have a cold with chest pain, fatigue and difficulty breathing for three days up till now, without physically consulting a doctor. I have had pneumonia last year and I am afraid that I might get again as I am starting to show some symptoms of pneumonia. Sh...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.